Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Have throbbing pain in back of head and sore scalp. On valium for anxiety. What is the problem?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2000
Answered : 1417 Questions
Hi, i am having a throbbing like pain in the back of my head, i have a slightly sore scalp when i brush my hair or even to touch it, i am under alot of stress at the moment because of uni and exams, i went to the doctor and she checked me out and gave me valium for anxiety, she said i was having tension headache? can tension headache cause the pain at the back of the head and today also i was sitting in my exam when my head felt so heavy that i couldnt hold my neck up and was in pain sitting there looking down, i must add that i do add strain to my neck when i sit up in bed studyingwith my laptop looking down for hrs with no break, like i said i have been very stressed out with my uni work and exams and have just been studying for hours on end looking directly down at the computer screen sitting up in bed.
Posted Sun, 25 Nov 2012 in Headache and Migraines
Answered by Dr. Sudhir 1 hour later

Such symptoms can be caused by tension type headache. Pain, heaviness, throbbing can be felt at back of head, sometimes running down the neck even to the region just short to shoulders.

(Actually, I do get stress/tension headaches myself, so I am well aware of pain/symptoms).

So I agree with your doctor about the treatment. In addition, you can take analgesic for this. This will help reduce pain.

Since you are studying hard and for longer duration, possibility of neck muscle spasm is quiet likely. Therefore, you can give a try to muscle relaxants for day or two to see if they help.

Try neck gentle massage, meditation and breathing exercises for few minutes, a short walk or some relaxation can surely help and also improve your performance. (In Fact things have helped me more than medications.)

Hope this answers your question. Please ask if there are doubts.

Above answer was peer-reviewed by
Follow-up: Have throbbing pain in back of head and sore scalp. On valium for anxiety. What is the problem? 30 minutes later
Thankyou for the feedback :) alot of my muscles are extremely tense after a very full on year of uni exams and work and as i explained my posture is very bad and when studying i rarely take breaks and i also strain my neck and back muscles as well, do you think i might benefit from XXXXXXX tissue therapy or something like that to get the muscles back after so much strain or are there any other massages that you would recommend?
Answered by Dr. Sudhir 6 minutes later

Thanks for follow-up question. In that case, I would recommend physiotherapy. There are many options in physiotherapy, which can help relieve your muscle spasm. You can consider seeing a physiotherapist, who will assess you and then propose treatment options.

Please ask if there are doubts.

Thank you.
Above answer was peer-reviewed by
Follow-up: Have throbbing pain in back of head and sore scalp. On valium for anxiety. What is the problem? 42 minutes later
Thanks very much for all your feedback, very much appreciated! :) i will be sure to recommend you to others :)
Answered by Dr. Sudhir 6 minutes later
You are welcome.It was pleasure to assist to you.

You may ask me a query in future if needed, at this link.

Thanks and take care!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor